Kansas, 2023

Tornado in Kansas, September 19, 2023

September 19, 2023 · NWS DDC · 1 event in 1 county or zone

A highly visible landspout tornado moved slowly northwest from 552 to 558 pm. Numerous pictures of this event were shared on social media.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A highly visible landspout tornado moved slowly northwest from 552 to 558 pm. Numerous pictures of this event were shared on social media. This landspout flipped a section of center pivot just south of Highway 96.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 19, 5:20 PM CST, 32 minutes earlier.

Area forecast discussion, Sep 19, 5:20 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
620 PM CDT Tue Sep 19 2023

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday night)
Issued at 315 PM CDT Tue Sep 19 2023

The upper level pattern will consist of an upper level ridge
building over the Plains with an upper level low digging into the
Intermountain west. A strong upper level jet will be found slicing
through the Desert Southwest into the Southern Plains.

Towards the surface, a trough of low pressure will bisect the CWA
throughout the short term period. This will lead to light and
variable winds across western Kansas through tomorrow, becoming
southeast tomorrow night. A few CAM models depict an isolated
thunderstorm or two to form across west central Kansas this
evening, otherwise expect scattered mid to upper level clouds
across the forecast area. There could also be an isolated
thunderstorm across south central Kansas this evening, but I
believe most of the activity will remain well south and east of
the CWA. Low clouds are expected to form east of Highway 283 after
midnight tonight with the remainder of the area observing mostly
clear skies. Skies then become mostly clear tomorrow before high
clouds move in to the western zones tomorrow night. No
precipitation is expected tomorrow into tomorrow night. As for
temperatures, lows tonight look to range from the low 50s across
west central Kansas to around 60 degrees across south central
Kansas. Above normal temperatures are expected tomorrow with highs
reaching into the mid to upper 80s with the exception of central
Kansas where low 80s will be found. Lows tomorrow night dip to the
lower 60s to around 60 degrees.

.LONG TERM...(Thursday through Tuesday)
Issued at 315 PM CDT Tue Sep 19 2023

During the long term, the upper level low will spin over the
Intermountain West Thursday before being ejected eastward into the
Northern Plains by this weekend. Meanwhile, an upper level high
will remain over Mexico. A few disturbances will move through the
flow in between these two features, enhancing lift across central
Kansas. Upper level ridging is then expected to build over the
Rockies as we head into next week.

Towards the surface, lee troughing will intensify across eastern
Colorado Thursday leading to strong southeasterly winds across
western Kansas. This will help bring increased moisture in the
lower levels of the atmosphere. The atmosphere will become
unstable in the afternoon and a few strong to severe storms will
be possible east of Highway 283 during the late afternoon into
evening hours. While coverage may not be great, any sustained
updraft that can overcome inhibition will have access to an
instability/shear environment supportive of supercells. Another
disturbance is expected to move through the area Friday into
Saturday. This will help push a cold front through the area by
Saturday afternoon. Before this does occur, winds are expected to
curl to the southwest on Friday and increase in speed. A few
thunderstorms will be possible across central Kansas, but I
believe most of the precipitation will remain out of the CWA. The
remainder of the long term forecast looks to remain dry as high
pressure dominates the region with northwest flow aloft
suppressing any activity from forming. As for temperatures, highs
look to reach into the upper 80s west to low 80s east Thursday and
Friday. A few places across far southwestern Kansas may reach to
around 90 degrees Friday afternoon. We then cool down into the
upper 70s to mid 80s throughout the remainder of the long term
forecast. Lows will generally be in the 50s with the exception of
central Kansas Friday and Saturday mornings where low 60s will be
possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 620 PM CDT Tue Sep 19 2023

KDDC radar observations show scattered thunderstorms across the
area, in the vicinity of DDC and HYS. Given the overall
unimpressive environment, this activity is not expected to persist
for more than an hour or two, and not directly impact any
terminals either. As such, VFR flying conditions should prevail
across all terminals this TAF period with light and variable
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  86  62  86 /  10   0   0  10
GCK  56  87  61  86 /  20   0  10  10
EHA  55  88  61  89 /  10   0   0  10
LBL  56  88  60  89 /   0   0   0  10
HYS  58  87  61  82 /  20  10  10  20
P28  61  82  63  85 /  10  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Springer
Hazardous weather outlook, Sep 19, 1:18 AM CST, 16 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
218 AM CDT Tue Sep 19 2023

KSZ030-031-043>046-061>066-074>081-084>090-200730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
218 AM CDT Tue Sep 19 2023 /118 AM MDT Tue Sep 19 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Tuesday.

Scattered thunderstorms are expected to favor the southeast
counties Tuesday afternoon, across and near Barber county, where
some storms may produce marginally severe outflow winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

Severe thunderstorm potential is evident both Thursday and Friday
afternoon and evening, favoring the eastern zones east of a
dryline. Coverage will likely be isolated, but some storms may be
severe with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed across southeast counties
Tuesday afternoon and evening.

Turner

In the hours before

Special weather statement, Sep 19, 4:00 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
500 PM CDT Tue Sep 19 2023

KSZ045-064-192230-
Hodgeman KS-Ness KS-
500 PM CDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of southern Ness and
north central Hodgeman Counties through 530 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Beeler, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southern Ness and
north central Hodgeman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10018 3834 10017 3835 9970 3822 9985
TIME...MOT...LOC 2200Z 276DEG 7KT 3830 10009

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RBURG
Local storm report, Sep 19, 4:28 PM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
528 PM CDT Tue Sep 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Tstm Wnd Dmg     6 SW Ft. Dodge          37.67N 100.02W
09/19/2023                   Ford               KS   Public

            3-inch tree limbs and power poles broken.

&&

AS
Local storm report, Sep 19, 4:29 PM CST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
529 PM CDT Tue Sep 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     Hail             6 SW Ft. Dodge          37.67N 100.02W
09/19/2023  E1.00 inch       Ford               KS   Public

&&

AS
Special weather statement, Sep 19, 4:38 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
538 PM CDT Tue Sep 19 2023

KSZ045-046-064-065-192315-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
538 PM CDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of Ness, northern
Hodgeman, northwestern Pawnee and southwestern Rush Counties through
615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Ness City, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Ness City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3820 9944 3822 10023 3826 10023 3826 10024
      3855 10024 3857 9944
TIME...MOT...LOC 2238Z 193DEG 8KT 3837 9999

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Sep 19, 4:43 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
543 PM CDT Tue Sep 19 2023

KSZ031-046-192315-
Rush KS-Ellis KS-
543 PM CDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of eastern Rush and
south central Ellis Counties through 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bison, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Timken around 550 PM CDT.
  Bison around 600 PM CDT.

Other locations in the path of this storm include Otis and Loretta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3862 9903 3845 9903 3835 9916 3835 9923
      3845 9943 3873 9923
TIME...MOT...LOC 2243Z 217DEG 13KT 3849 9925

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Sep 19, 5:01 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
601 PM CDT Tue Sep 19 2023

KSZ077-078-192345-
Gray KS-Ford KS-
601 PM CDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of southwestern Ford
and eastern Gray Counties through 645 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Dodge City. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Ford
and eastern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3771 9992 3752 9986 3752 10026 3770 10018
TIME...MOT...LOC 2301Z 116DEG 4KT 3764 10006

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 92 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Rush

When
September 19, 5:52 PM CST to 5:53 PM CST
Where
Rush County, 2 mi ESE of Nekoma to 3.48 mi E of Nekoma
Rating
EF0
Path length
1.67 mi
Path width
25 yd
Reported by
Social Media
Coordinates
38.459, -99.396

A highly visible Landspout tornado moved slowly northwest from 552 to 558 pm. Numerous pictures of this event were shared on social media. This Landspout flipped a section of center pivot just south of Highway 96.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163742.